Alert archive / Alabama / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 97, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 28, 2011, 2:25 AM CDT for Calhoun County, Cleburne County, Alabama. It was in force for 31 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 28, 2011, 2:25 AM CDT (07:25 UTC)
- Expired
- Mar 28, 2011, 2:56 AM CDT
- In force
- 31 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Calhoun County, AL, Cleburne County, AL
The radar
The Atlanta radar (KFFC), 120 km from the middle of the area, began a volume at 07:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 28, 2:26 AM CDT | HAIL 1 | Ohatchee, AL | |
| Mar 28, 2:38 AM CDT | HAIL 1.75 | 2 Nw Jacksonville, AL | DIME TO GOLF BALL HAIL FELL NEAR JACKSONVILLE. A FEW PIECES OF HAIL MAY HAVE BEEN LARGER. ONE AUTO HAD CRACKED WINDSHIELD. |
| Mar 28, 2:43 AM CDT | HAIL 1 | Jacksonville, AL | HAIL AT LEAST QUARTER SIZE FELL NEAR JACKSONVILLE. ADDITIONALLY, WINDS WERE ESTIMATED AT 40 TO 50 MPH AND A FEW TRAMPOLINES WERE THROWN AROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 7.4 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 652 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
010
WUUS54 KBMX 280725
SVRBMX
ALC015-029-280815-
/O.NEW.KBMX.SV.W.0097.110328T0725Z-110328T0815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
225 AM CDT MON MAR 28 2011
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CALHOUN COUNTY IN EAST CENTRAL ALABAMA...
NORTH CENTRAL CLEBURNE COUNTY IN EAST CENTRAL ALABAMA...
* UNTIL 315 AM CDT
* AT 223 AM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES SOUTH OF
OHATCHEE...OR 9 MILES WEST OF SAKS...AND MOVING EAST AT 60 MPH.
* LOCATIONS IMPACTED INCLUDE...
WEST END-COBB TOWN...COBB TOWN...SAKS...ANNISTON...FORT
MCCLELLAN...JACKSONVILLE...PIEDMONT AND BLUE MOUNTAIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3360 8601 3374 8609 3377 8604 3380 8606
3396 8562 3395 8562 3395 8552 3394 8550
3395 8549 3395 8539 3381 8536
TIME...MOT...LOC 0725Z 248DEG 56KT 3372 8598
$$
272 follow-up statements
984
WWUS54 KBMX 280744
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
244 AM CDT MON MAR 28 2011
ALC015-029-280815-
/O.CON.KBMX.SV.W.0097.000000T0000Z-110328T0815Z/
CLEBURNE AL-CALHOUN AL-
244 AM CDT MON MAR 28 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
CALHOUN AND NORTH CENTRAL CLEBURNE COUNTIES UNTIL 315 AM CDT...
AT 242 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
JACKSONVILLE...MOVING EAST AT 65 MPH.
LOCATIONS IMPACTED INCLUDE...
PIEDMONT...MARS HILLS...LIBERTY HILL...OAK LEVEL AND BORDEN
SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3368 8576 3386 8588 3396 8563 3395 8562
3395 8552 3394 8550 3395 8549 3395 8539
3381 8536
TIME...MOT...LOC 0744Z 248DEG 56KT 3383 8565
$$
27210
WWUS54 KBMX 280756
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
256 AM CDT MON MAR 28 2011
ALC015-029-280806-
/O.CAN.KBMX.SV.W.0097.000000T0000Z-110328T0815Z/
CLEBURNE AL-CALHOUN AL-
256 AM CDT MON MAR 28 2011
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CALHOUN AND NORTH
CENTRAL CLEBURNE COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3368 8576 3386 8588 3396 8563 3395 8562
3395 8552 3394 8550 3395 8549 3395 8539
3381 8536
TIME...MOT...LOC 0756Z 248DEG 56KT 3389 8544
$$
27What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 12:08 AM CDT, 2 hours 17 minutes earlier.
Area forecast discussion, Mar 28, 12:08 AM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1208 AM CDT MON MAR 28 2011 .UPDATE...AVIATION AND PUBLIC FORECAST DISCUSSIONS. && .DISCUSSION... THE STORMS JUST KEEP COMING...WITH UPDRAFTS ROOTED ABOVE THE BOUNDARY LAYER. STILL POTENT. INCREASED POPS PRETTY MUCH EVERYWHERE FOR THE REST OF THE NIGHT...AND MADE A FEW TEMPERATURE ADJUSTMENTS AS WELL. /61/ && .AVIATION...06Z TAF DISCUSSION. THE BULK OF THE ONGOING CONVECTION...AND EXTRAPOLATED TRAJECTORIES OF UPSTREAM STORMS...SUGGEST THAT TAF LOCATIONS MAY LARGELY DODGE BULLETS OVERNIGHT WITH STORMS STAYING LARGELY TO THE NORTH. HAVING SAID THAT...WILL PROBABLY NEED TO ISSUE PERIODIC UPDATES TO TAFS AS NEW CELLS DEVELOP AND DIE. THE STORMS ARE ALSO PLAYING HAVOC WITH CEILINGS. CONDITIONS SEEM TO WANT TO SOCK IN WITH IFR CEILINGS...BUT STORMS COME THROUGH AND PASS NEAR BY AND BRIEFLY IMPROVE CONDITIONS. WILL TRY TO HANDLE THE SITUATION AS BEST I CAN...BUT CONFIDENCE REMAINS MUCH LOWER THAN NORMAL DUE TO WIDELY VARYING CONDITIONS AND SCATTERED NATURE OF STORMS. /61/ NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO THE END OF THE FORECAST THROUGH THE END OF THE 2010/2011 WINTER SEASON. THE CEILOMETER DATA WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY. && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Mar 27, 8:59 PM CDT, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 859 PM CDT SUN MAR 27 2011 ALZ011>015-017>050-281130- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 859 PM CDT SUN MAR 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE OVERNIGHT ACROSS ALL OF CENTRAL ALABAMA. THE THREATS WILL INCLUDE PEA TO QUARTER SIZE HAIL...GUSTY WINDS...AND BRIEF HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ANOTHER STORM SYSTEM IS EXPECTED TO IMPACT THE AREA TUESDAY NIGHT AND MAY IMPACT THE AREA THROUGH THURSDAY. THERE ARE STILL SOME TIMING AND STRENGTH ISSUES TO OVERCOME...BUT MODELS AGREE THAT THERE IS A CHANCE OF SEVERE WEATHER. AT THIS TIME...HAIL AND DAMAGING WINDS APPEAR TO BE THE THREATS. CONFIDENCE REMAINS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NECESSARY TUESDAY EVENING THROUGH THURSDAY. 75
In the hours before
Special weather statement, Mar 28, 1:43 AM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
143 AM CDT MON MAR 28 2011
ALZ021-280730-
CLEBURNE AL-
143 AM CDT MON MAR 28 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLEBURNE COUNTY UNTIL
230 AM CDT...
AT 143 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR HEFLIN...MOVING EAST AT 60 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
EDWARDSVILLE...
FRUITHURST...
ABERNATHY...
MUSCADINE...
I 20 WELCOME CENTER...
&&
LAT...LON 3352 8564 3363 8566 3365 8564 3371 8564
3376 8536 3375 8535 3360 8532 3357 8532
TIME...MOT...LOC 0643Z 258DEG 52KT 3363 8555
75Special weather statement, Mar 28, 1:46 AM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
146 AM CDT MON MAR 28 2011
ALZ017-018-280730-
BLOUNT AL-ETOWAH AL-
146 AM CDT MON MAR 28 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BLOUNT AND ETOWAH
COUNTIES UNTIL 230 AM CDT...
AT 142 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM STRAWBERRY TO GARDEN
CITY...AND MOVING EAST AT 60 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS...
ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
CLEVELAND...
ONEONTA...
RAINBOW CITY...
GADSDEN...
HOKES BLUFF...
&&
LAT...LON 3426 8644 3411 8630 3420 8618 3421 8585
3413 8584 3414 8579 3401 8574 3395 8578
3396 8584 3393 8590 3393 8617 3398 8620
3396 8625 3398 8628 3393 8633 3393 8684
3400 8674 3409 8670 3413 8661 3427 8648
TIME...MOT...LOC 0647Z 270DEG 52KT 3423 8647 3401 8666
75Local storm report, Mar 28, 1:48 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
148 AM CDT MON MAR 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0147 AM HAIL MAYLENE 33.20N 86.86W
03/28/2011 E0.88 INCH SHELBY AL AMATEUR RADIO
AT STERLING GATE SUBDIVISION
&&
LINHARESLocal storm report, Mar 28, 1:55 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
155 AM CDT MON MAR 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 AM HAIL IRONDALE 33.54N 86.71W
03/28/2011 E0.25 INCH JEFFERSON AL NWS EMPLOYEE
&&
LINHARESSpecial weather statement, Mar 28, 2:10 AM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
210 AM CDT MON MAR 28 2011
ALZ011>013-280800-
FAYETTE AL-LAMAR AL-MARION AL-
210 AM CDT MON MAR 28 2011
...SIGNIFICANT WEATHER ADVISORY FOR MARION...NORTHERN LAMAR AND
NORTHERN FAYETTE COUNTIES UNTIL 300 AM CDT...
AT 209 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR AMORY...MOVING EAST AT 60 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
SULLIGENT...
HAMILTON...
WINFIELD...
DETROIT...
LAMAR COUNTY AIRPORT...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3414 8820 3426 8764 3387 8764 3387 8753
3382 8753 3380 8825
TIME...MOT...LOC 0711Z 262DEG 54KT 3396 8846
27Local storm report, Mar 28, 2:13 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
213 AM CDT MON MAR 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0158 AM HAIL 2 S MOODY 33.57N 86.49W
03/28/2011 E1.00 INCH ST. CLAIR AL LAW ENFORCEMENT
QUARTER SIZE HAIL ON I-20 AT MOODY EXIT
&&
LINHARESThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 7:03 PM CDT | Special Weather Statement | BMX | Barbour | 42 min |
| Mar 27, 8:32 PM CDT | Special Weather Statement | BMX | Montgomery | 43 min |
| Mar 27, 8:51 PM CDT | Special Weather Statement | BMX | Fayette, Lamar | 39 min |
| Mar 27, 9:05 PM CDT | Special Weather Statement | BMX | Autauga | 40 min |
| Mar 27, 9:34 PM CDT | Special Weather Statement | BMX | Walker, Winston | 41 min |
| Mar 27, 9:43 PM CDT | Special Weather Statement | BMX | Coosa, Elmore, Tallapoosa | 47 min |
| Mar 27, 10:15 PM CDT | Severe Thunderstorm Warning | BMX | Elmore, Lee, Macon, Tallapoosa | 30 min |
| Mar 27, 10:30 PM CDT | Special Weather Statement | BMX | Winston | 45 min |
| Mar 27, 10:31 PM CDT | Special Weather Statement | BMX | Chambers, Tallapoosa | 44 min |
| Mar 27, 10:36 PM CDT | Severe Thunderstorm Warning | BMX | Lee, Macon, Russell | 39 min |
| Mar 27, 11:13 PM CDT | Special Weather Statement | BMX | Russell | 47 min |
| Mar 27, 11:16 PM CDT | Severe Thunderstorm Warning | BMX | Lee, Russell | 29 min |
| Mar 27, 11:28 PM CDT | Special Weather Statement | BMX | Randolph | 47 min |
| Mar 27, 11:30 PM CDT | Special Weather Statement | BMX | Blount | 45 min |
| Mar 27, 11:58 PM CDT | Special Weather Statement | BMX | Etowah | 47 min |
| Mar 28, 12:03 AM CDT | Severe Thunderstorm Warning | BMX | Marion | 42 min |
| Mar 28, 12:31 AM CDT | Special Weather Statement | BMX | Tuscaloosa | 44 min |
| Mar 28, 12:50 AM CDT | Special Weather Statement | BMX | Marion, Winston | 40 min |
| Mar 28, 12:57 AM CDT | Severe Thunderstorm Warning | BMX | Bibb, Jefferson, Shelby, Tuscaloosa | 48 min |
| Mar 28, 1:13 AM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Shelby, Tuscaloosa | 47 min |
| Mar 28, 1:32 AM CDT | Severe Thunderstorm Warning | BMX | Marion, Winston | 43 min |
| Mar 28, 1:43 AM CDT | Special Weather Statement | BMX | Cleburne | 47 min |
| Mar 28, 1:44 AM CDT | Severe Thunderstorm Warning | BMX | Shelby | 28 min |
| Mar 28, 1:46 AM CDT | Special Weather Statement | BMX | Blount, Etowah | 44 min |
| Mar 28, 1:50 AM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Jefferson, St. Clair, Shelby, Talladega | 40 min |
| Mar 28, 2:10 AM CDT | Special Weather Statement | BMX | Marion | 50 min |
| Mar 28, 2:42 AM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cleburne | 14 min |
| Mar 28, 2:47 AM CDT | Special Weather Statement | BMX | Clay | 43 min |
| Mar 28, 3:16 AM CDT | Special Weather Statement | BMX | Jefferson, St. Clair | 44 min |
| Mar 28, 3:21 AM CDT | Special Weather Statement | BMX | Marshall | 39 min |
| Mar 28, 3:24 AM CDT | Special Weather Statement | BMX | Etowah | 51 min |
| Mar 28, 3:25 AM CDT | Special Weather Statement | BMX | Cleburne | 20 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.